Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS New Orleans, LA

May 9, 2014Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 9, 2014, 8:25 PM CDT for Harrison County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 8:25 PM CDT (01:25 UTC)
Expired
May 9, 2014, 9:00 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Harrison County, MS

The radar

The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS54 KLIX 100125
SVRLIX
MSC047-100200-
/O.NEW.KLIX.SV.W.0040.140510T0125Z-140510T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...

* UNTIL 900 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LONG BEACH...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULFPORT BY 835 PM CDT...
  LYMAN BY 850 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3038 8899 3037 8907 3035 8909 3035 8912
      3032 8918 3032 8920 3040 8929 3062 8906
      3046 8888
TIME...MOT...LOC 0125Z 226DEG 11KT 3040 8914

$$


24/RR
1 follow-up statement
875 
WWUS54 KLIX 100146
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
846 PM CDT FRI MAY 9 2014

MSC047-100200-
/O.CON.KLIX.SV.W.0040.000000T0000Z-140510T0200Z/
HARRISON MS-
846 PM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR HARRISON COUNTY...

AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GULFPORT 
AIRPORT...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL HARRISON COUNTY AT 900 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3038 8899 3037 8907 3035 8909 3035 8912
      3032 8918 3032 8920 3040 8929 3062 8906
      3046 8888
TIME...MOT...LOC 0146Z 226DEG 11KT 3044 8909

$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:28 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 9, 5:28 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
528 PM CDT FRI MAY 9 2014

.UPDATE...

GIVEN THE RECENT HEAVY RAINFALL THAT FELL OVER HARRISON AND
JACKSON COUNTIES LAST WEEK...HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THE MISSISSIPPI COASTAL COUNTIES UNTIL 1 AM. EXPECT A
BAND OF HEAVY RAINFALL TO MOVE OVER THESE COUNITES THIS
EVENING...AND POTENTIALLY PRODUCE UP TO 3 TO 4 INCHES OF RAINFALL.
AS A RESULT...SOME LOCALIZED FLOODING ISSUES MAY DEVELOP SINCE THE
RAINFALL WILL QUICKLY RUN OFF THE ALREADY WET SOILS.
OTHERWISE...NO CHANGES TO THE FORECAST HAVE BEEN MADE. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  65  85  67 /  80  30  20  20
BTR  83  69  87  72 /  70  30  20  20
ASD  79  68  83  70 /  80  60  40  20
MSY  81  70  83  71 /  80  60  40  20
GPT  79  72  81  74 /  80  70  50  20
PQL  79  68  81  69 /  80  70  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 1 AM SATURDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...AND JACKSON.

GM...NONE.
&&
Hazardous weather outlook, May 9, 8:01 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
801 PM CDT FRI MAY 9 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-101315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
801 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS OCCURRING TONIGHT. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI THROUGH 9 AM SATURDAY. RAINFALL TOTALS OF 3 TO 5
INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY.
THESE THUNDERSTORMS WILL BE MOST PREVALENT ALONG THE COASTAL
AREAS OF LOUISIANA AND MISSISSIPPI. THESE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.

ISOLATED...MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY AND MONDAY. THESE THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS AND OCCASIONAL LIGHTNING STRIKES.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA
TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE
STRONG...PRODUCE STRONG GUSTY WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:57 PM CDTAreal Flood AdvisoryLIXHarrison, Jackson2 hr
May 9, 8:04 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River116 min
May 9, 8:38 PM CDTFlash Flood WarningLIXHarrison4 hr
May 9, 9:49 PM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
May 9, 9:55 PM CDTRiver Flood WarningLIXHancock, Pearl River6 days
May 9, 10:04 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River116 min
May 9, 10:22 PM CDTAreal Flood AdvisoryLIXAmite113 min
May 9, 11:17 PM CDTRiver Flood WarningLIXHarrison49 hr
May 10, 12:28 AM CDTFlash Flood WarningLIXHarrison2 hr
May 10, 12:45 AM CDTFlash Flood WarningLIXJackson2 hr
May 10, 2:25 AM CDTRiver Flood WarningLIXPearl River36 hr
May 10, 2:27 AM CDTRiver Flood WarningLIXPearl River55 hr
May 10, 2:41 AM CDTRiver Flood WarningLIXHarrison4 days
May 10, 2:41 AM CDTRiver Flood WarningLIXHarrison42 hr
May 10, 9:42 AM CDTRiver Flood WarningLIXJackson71 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.